Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 637, NWS Jackson, MS

September 20, 2000Holmes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 20, 2000, 5:21 PM CDT for Holmes County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2000, 5:21 PM CDT (22:21 UTC)
Expired
Sep 20, 2000, 5:45 PM CDT
In force
24 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Holmes County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 202222
SVRJAN
MSC051-202245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
521 PM CDT WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 545 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF LEXINGTON...MOVING NORTHEAST 
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR EBENEZER AT 530 PM CDT
  BE NEAR LEXINGTON AT 545 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

80

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:15 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 20, 3:15 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT WED SEP 20 2000

88D INDICATING SCATTERED SHOWERS FIRING OVER MOST OF THE CWFA IN THE
MOISTURE LADEN AIRMASS. DEWPOINTS HAVE RISEN STEADILY FROM
YESTERDAYS LOWER TO MID 50S VALUES TO UPPER 60S TO LOWER 70S OVER
MOST AREAS. PWATS HAVE RISEN FROM JUST UNDER AN INCH FROM YESTERDAY
TO AROUND AN INCH AND A HALF. FRONTAL BOUNDARY IS FROM KFAM TO KFSM
TO NEAR KSJT AND MOVING SOUTHEAST.

THE FIRST PART OF THE FORECAST WILL BE CONCERNED WITH THE COLD FRONT
MOVING OVER THE CWFA DURING THE EARLY MORNING HOURS ON THURSDAY. THE
SECOND PART OF THE FORECAST WILL BE CONCERNED WITH THE TWO SYSTEMS
IN THE GULF OF MEXICO...AND WHERE THEY TRACK.

COLD FRONT SHOULD BE ALONG THE MISSISSIPPI RIVER SOMETIME BETWEEN
00Z AND 06Z ON THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP OUT ALONG AND AHEAD OF THE FRONT WHERE THE BEST
MOISTURE AND INSTABILITY EXIST. FRONT IS HARD TO FIND ON THE SURFACE
ANALYSIS BY 1Z THURSDAY...BUT MOISTURE IS STILL CONVERGING ALONG THE
WEAK BOUNDARY. BY 00Z FRIDAY...FRONT LOOKS TO HAVE BECOME DIFFUSE
AND THE TWO SYSTEMS IN THE GULF ARE STARTING TO BE A FACTOR.

THE FORECAST FOR THE LATTER HALF OF THE PERIOD WILL DEPEND ON THE
TRACK OF TD #12 AND THE CLUSTER OF SHOWERS AND THUNDERSTORMS OVER
THE WESTERN GULF. TD #12 (OR REMNANTS OF) ARE CURRENTLY FORECAST TO
SLIDE JUST EAST OF THE FORECAST AREA. ABOUT 6 HOURS LATER...THE
CLUSTER OF SHOWERS AND THUNDERSTORMS OVER THE WESTERN GULF IS
PROGGED TO MOVE IN OVER SOUTHEAST TX AND LOUISIANA. THIS SYSTEM IS
FORECAST TO AFFECT PORTIONS OF THE SOUTHWESTERN CWFA ON/BY FRIDAY
NIGHT. A LOT OF UNCERTAINTY WILL EXIST WITH BOTH OF THESE
SYSTEMS...SO AM RELUCTANT TO GO LIKELY/CATEGORICAL POPS THAT THE AVN
IS FORECASTING...ESPECIALLY SINCE THEN ETA SEEMS TO HAVE A BETTER
HANDLE ON THE CURRENT SITUATION IN THE GOM. THE DIRECTION OF THE
SLIGHTLY MORE CONSERVATIVE MOS NUMBERS LOOK LIKE THE WAY TO GO. NEXT
SHIFTS WILL HAVE TO CLOSELY MONITOR THE SITUATION IN THE GULF OF
MEXICO AND ADJUST THE FORECASTS ACCORDINGLY.

IN THE EXTENDED: ANOTHER COLD FRONT IS FORECAST TO APPROACH THE AREA
LATE SATURDAY INTO SUNDAY. WILL KEEP MENTION OF CHANCE POPS IN THE
EXTENDED.

QPF DISCUSSION: AN UNSTABLE AIR MASS AND ABUNDANT LOW LEVEL MOISTURE
WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS OVER MOST AREAS
DURING THE AFTERNOON AND EVENING. CONVECTION WILL DECREASE AROUND
SUNSET BUT AN APPROACHING COLD FRONT WILL MAINTAIN THE CHANCE OF
PRECIP OVER NRN ZONES THROUGH THROUGH THE NIGHT. LIGHT POST FRONTAL
PRECIP IS POSSIBLE NRN ZONES THU BUT SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED AGAIN THRU CENTRAL AND SRN AREAS ALONG
AND S OF THE FRONTAL BOUNDARY. AGREE WITH NCEP TREND OF PRECIP MAX N
AND S.

PRELIM NUMBERS...
JAN  068/082/066/085 4534
MEI  069/083/065/085 4433

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
32

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:57 PM CDTSevere Thunderstorm WarningJANYazoo33 min
Sep 20, 6:23 PM CDTSevere Thunderstorm WarningJANWashington37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.